As with any controlled substance, it is possible to become addicted to Darvocet (propoxyphene/acetaminophen). The physical consequences of addiction to this drug can be extremely dangerous, as taking high doses of a narcotic can result in breathing problems, extreme drowsiness, coma, and even death. If you suspect that you might have an addiction problem, please seek help.
Darvocet® (propoxyphene/acetaminophen) is a prescription pain medication. Because Darvocet contains a narcotic, it has the potential to be abused. Addiction to Darvocet can be particularly dangerous, as taking more of this drug than recommended can easily be lethal.
In November 2010, the United States Food and Drug Administration (FDA) withdrew all medications that contain propoxyphene from the market. It has been determined that the risks of propoxyphene outweigh the possible benefits. In particular, the FDA was concerned about the drug's ability to cause serious changes in the heart rhythm, even at normal doses. Pharmacies will no longer sell this medication, and people who take it should stop and ask their healthcare provider for a more suitable pain medication.
Healthcare providers who prescribe or dispense Darvocet often watch for certain signs of addiction, such as:
- Asking for brand-name Darvocet (which usually has a higher "street" value).
- Asking for pink generic Darvocet, which usually has a higher "street" value compared to white generic Darvocet tablets (there are no other important differences between white and pink Darvocet, other than the color).
- Going through a Darvocet prescription too quickly (and needing refills before they are due).
- "Doctor shopping," which is seeing several different healthcare providers to obtain numerous Darvocet prescriptions or switching from one provider to another.
- Repeated reports of losing a prescription, having a prescription stolen, or needing a prescription early to go on vacation.
Friends and family can also keep an eye out for other signs of addiction, such as:
- Secluded behavior, often needing to spend large amounts of time alone
- Stealing, lying, or other dishonest behavior
- An unexplainable lack of money
- Changes in social circles, such as abandoning good friends and replacing them with new ones
- Unexplained changes in mood or behaviors.